Alert archive / South Dakota / High Wind Warnings in 2017
High Wind Warning 8, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind warning at Dec 12, 2017, 1:44 PM MST for Meade County, Pennington County, South Dakota. It took effect at Dec 12, 2017, 10:01 PM MST. It was in force for 12 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 12, 2017, 1:44 PM MST (20:44 UTC)
- In effect from
- Dec 12, 2017, 10:01 PM MST
- Expired
- Dec 13, 2017, 9:51 AM MST
- In force
- 12 hr
- Issued by
- NWS Rapid City, SD
Counties Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 12, 10:09 PM MST | NON-TSTM WND GST 53 | 3 Nw Wasta, SD | |
| Dec 12, 10:20 PM MST | NON-TSTM WND GST 60 | 8 S Wall, SD | |
| Dec 12, 10:23 PM MST | NON-TSTM WND GST 51 | 3 Nnw Scenic, SD | |
| Dec 12, 11:20 PM MST | NON-TSTM WND GST 64 | 8 S Wall, SD | |
| Dec 13, 2:53 AM MST | NON-TSTM WND GST 59 | 1 E Downtown Rapid City, SD | |
| Dec 13, 2:55 AM MST | NON-TSTM WND GST 54 | 5 Sse Bear Butte State, SD | |
| Dec 13, 3:20 AM MST | NON-TSTM WND GST 60 | Rapid City Airport, SD | |
| Dec 13, 5:08 AM MST | NON-TSTM WND GST 52 | 6 W Rochford, SD | |
| Dec 13, 5:55 AM MST | HIGH SUST WINDS 41 | 5 Sse Bear Butte State, SD | |
| Dec 13, 6:44 AM MST | NON-TSTM WND GST 54 | 5 Wnw New Underwood, SD | |
| Dec 13, 6:45 AM MST | NON-TSTM WND GST 58 | 3 Nnw Scenic, SD | |
| Dec 13, 7:55 AM MST | NON-TSTM WND GST 53 | 4 N Silver City, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 8.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3347 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
653 WWUS73 KUNR 122044 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 144 PM MST Tue Dec 12 2017 SDZ026-031-072-073-131400- /O.UPG.KUNR.HW.A.0006.171213T0600Z-171213T1800Z/ /O.NEW.KUNR.HW.W.0008.171213T0600Z-171213T1900Z/ /O.NEW.KUNR.WI.Y.0031.171213T1900Z-171213T2200Z/ Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains- Including the cities of Rapid City, Wall, Sturgis, and Union Center 144 PM MST Tue Dec 12 2017 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO NOON MST WEDNESDAY... ...WIND ADVISORY IN EFFECT FROM NOON TO 3 PM MST WEDNESDAY... The National Weather Service in Rapid City has issued a High Wind Warning, which is in effect from 11 PM this evening to noon MST Wednesday. A Wind Advisory has also been issued. This Wind Advisory is in effect from noon to 3 PM MST Wednesday. * WINDS...Northwest 35 to 45 mph with gusts up to 60 mph. * TIMING...Winds will increase late tonight, remain strong through Wednesday morning, and then diminish late Wednesday afternoon. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds, or gusts over 60 mph, are expected or occurring. A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$ SDZ042>044-046-047-049-131400- /O.NEW.KUNR.WI.Y.0031.171213T1000Z-171213T2200Z/ Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Including the cities of Pine Ridge, Oglala, Kyle, Kadoka, Martin, White River, Mission, and Winner 144 PM MST Tue Dec 12 2017 /244 PM CST Tue Dec 12 2017/ ...WIND ADVISORY IN EFFECT FROM 3 AM MST /4 AM CST/ TO 3 PM MST /4 PM CST/ WEDNESDAY... The National Weather Service in Rapid City has issued a Wind Advisory, which is in effect from 3 AM MST /4 AM CST/ to 3 PM MST /4 PM CST/ Wednesday. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * TIMING...Winds will increase early Wednesday morning and persist through Wednesday afternoon. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$ SDZ001-002-012>014-025-030-032-074-131400- /O.NEW.KUNR.WI.Y.0031.171213T0600Z-171213T2200Z/ Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Custer Co Plains-Haakon-Hermosa Foot Hills- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, Dupree, Spearfish, Folsom, Philip, and Hermosa 144 PM MST Tue Dec 12 2017 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 3 PM MST WEDNESDAY... The National Weather Service in Rapid City has issued a Wind Advisory, which is in effect from 11 PM this evening to 3 PM MST Wednesday. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Winds will increase late tonight and persist through Wednesday afternoon. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$
3 follow-up statements
510 WWUS73 KUNR 130501 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 1001 PM MST Tue Dec 12 2017 SDZ026-031-072-073-132015- /O.EXT.KUNR.HW.W.0008.171213T0501Z-171213T1900Z/ /O.CON.KUNR.WI.Y.0031.171213T1900Z-171213T2200Z/ Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains- Including the cities of Rapid City, Wall, Sturgis, and Union Center 1001 PM MST Tue Dec 12 2017 ...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON MST WEDNESDAY... ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 3 PM MST WEDNESDAY... * WINDS...Northwest 35 to 45 mph with gusts up to 60 mph. * TIMING...Very strong will continue through Wednesday morning, and then diminish late Wednesday afternoon. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds, or gusts over 60 mph, are expected or occurring. A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$ SDZ001-002-012>014-025-030-032-074-132015- /O.EXT.KUNR.WI.Y.0031.171213T0501Z-171213T2200Z/ Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Custer Co Plains-Haakon-Hermosa Foot Hills- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, Dupree, Spearfish, Folsom, Philip, and Hermosa 1001 PM MST Tue Dec 12 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM MST WEDNESDAY... * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Winds will increase late tonight and persist through Wednesday afternoon. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$ SDZ042>044-046-047-049-132015- /O.CON.KUNR.WI.Y.0031.171213T1000Z-171213T2200Z/ Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Including the cities of Pine Ridge, Oglala, Kyle, Kadoka, Martin, White River, Mission, and Winner 1001 PM MST Tue Dec 12 2017 /1101 PM CST Tue Dec 12 2017/ ...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM MST /4 AM CST/ TO 3 PM MST /4 PM CST/ WEDNESDAY... * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * TIMING...Winds will increase early Wednesday morning and persist through Wednesday afternoon. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$
430 WWUS73 KUNR 130934 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 234 AM MST Wed Dec 13 2017 SDZ026-031-072-073-132200- /O.CON.KUNR.HW.W.0008.000000T0000Z-171213T1900Z/ /O.CON.KUNR.WI.Y.0031.171213T1900Z-171213T2200Z/ Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains- Including the cities of Rapid City, Wall, Sturgis, and Union Center 234 AM MST Wed Dec 13 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY... ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 3 PM MST THIS AFTERNOON... * WINDS...Northwest 35 to 45 mph with gusts up to 60 mph. * TIMING...Very strong winds will continue through this morning, and then diminish late this afternoon. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds, or gusts over 60 mph, are expected or occurring. A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$ SDZ042>044-046-047-049-132200- /O.CON.KUNR.WI.Y.0031.171213T1000Z-171213T2200Z/ Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Including the cities of Pine Ridge, Oglala, Kyle, Kadoka, Martin, White River, Mission, and Winner 234 AM MST Wed Dec 13 2017 /334 AM CST Wed Dec 13 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST /4 PM CST/ THIS AFTERNOON... * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * TIMING...Winds will increase this morning and persist through this afternoon. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$ SDZ001-002-012>014-025-030-032-074-132200- /O.CON.KUNR.WI.Y.0031.000000T0000Z-171213T2200Z/ Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Custer Co Plains-Haakon-Hermosa Foot Hills- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, Dupree, Spearfish, Folsom, Philip, and Hermosa 234 AM MST Wed Dec 13 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Strong winds will persist through this afternoon. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$
009 WWUS73 KUNR 131651 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 951 AM MST Wed Dec 13 2017 SDZ026-031-072-073-132200- /O.CAN.KUNR.HW.W.0008.000000T0000Z-171213T1900Z/ /O.EXT.KUNR.WI.Y.0031.171213T1651Z-171213T2200Z/ Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains- Including the cities of Rapid City, Wall, Sturgis, and Union Center 951 AM MST Wed Dec 13 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Rapid City has cancelled the High Wind Warning. A wind advisory is now in effect until 3 PM this afternoon. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Strong winds will continue through early this afternoon, and then gradually diminish late this afternoon. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$ SDZ001-002-012>014-025-030-032-042>044-046-047-049-074-132200- /O.CON.KUNR.WI.Y.0031.000000T0000Z-171213T2200Z/ Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Custer Co Plains-Haakon-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Hermosa Foot Hills- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, Dupree, Spearfish, Folsom, Philip, Pine Ridge, Oglala, Kyle, Kadoka, Martin, White River, Mission, Winner, and Hermosa 951 AM MST Wed Dec 13 2017 /1051 AM CST Wed Dec 13 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST /4 PM CST/ THIS AFTERNOON... * WINDS...Northwest 20 to 35 mph with gusts to around 45 mph. * TIMING...Strong winds will persist through the early afternoon, then diminishing late in the day. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Dec 12, 10:42 AM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Dec 12, 10:42 AM MST, 3 hours 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1042 AM MST Tue Dec 12 2017
.DISCUSSION...(Today Through Monday)
Issued at 207 AM MST Tue Dec 12 2017
Northwest flow continues over the northern plains,
with a persistent upper ridge to the west and trough to the east. A
band of low clouds and a warm front stretch from north to south
across the central/eastern Dakotas. Under mostly clear skies, the
CWA has light westerly surface winds and temperatures in the 20s.
Warm air advection and sunny skies will allow temperatures to warm
into the 50s and lower 60s again today. Winds will be fairly light,
around 5 to 15 mph.
Another fast-moving shortwave will push through the northern plains
tonight. The ECMWF and GFS are in better agreement now on the track,
timing, and intensity of this system, which looks very similar to
the one Sunday night/Monday morning. CONSMOS is showing advisory
criteria winds for much of the western SD plains, but NAM and GFS
forecast soundings are showing 50+ kt winds mixing down again,
especially just east of the Black Hills. This is supported by
another 5-6 mb pressure difference over the Hills with 40-50 kt
boundary layer winds. The strongest winds are expected to be late
tonight into Wednesday morning with the strongest CAA and pressure
rises. Will put out a High Wind Watch for the areas just east of the
Black Hills for now. Highs Wednesday will cool to the 40s.
Yet another shortwave will cross the region Wednesday night into
Thursday morning, bringing a reinforcing shot of cold air and gusty
winds. Winds on Thursday don't look quite as strong as
tonight/Wednesday; however, more moisture associated with this
system will bring a chance for some light snow. Highs Thursday will
be mainly in the 30s.
The upper ridge axis will shift over the region Friday, as a
stronger wave moves over the Pacific Northwest. Highs Friday will
warm back into the 50s, but chances for precip will increase Friday
night into Saturday as the wave crosses the Rockies. Highs this
weekend look to be in the upper 30s to upper 40s.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1041 AM MST Tue Dec 12 2017
Areas of MVFR VSBY in smoke will continue along and near the
southeastern and eastern slopes of the Black Hills until the wind
becomes northwesterly this afternoon. Otherwise, VFR conditions
are expected through tonight. Strong and gusty west to northwest
winds will develop over western South Dakota late this evening
and will continue into Wednesday morning.
&&
.FIRE WEATHER...
Issued At 1041 AM MST Tue Dec 12 2017
A strong cold front will move through the region tonight,
bringing strong and gusty northwesterly winds.
Another warm and dry day is expected today, with minimum relative
humidity values around 18 to 30 percent. Breezy westerly winds are
expected at many locations this afternoon with gusts of 20 to 25
mph.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Watch from this evening through Wednesday morning for
SDZ026-031-072-073.
WY...None.
&&
DISCUSSION...Pojorlie
AVIATION...10
FIRE WEATHER...PojorlieHazardous weather outlook, Dec 12, 4:44 AM MST, 9 hours before
Hazardous Weather Outlook National Weather Service Rapid City SD 444 AM MST Tue Dec 12 2017 WYZ054>056-058-131145- Northern Campbell-Southern Campbell-Western Crook-Weston- 444 AM MST Tue Dec 12 2017 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024-025-027>030-032-041>044-046-047-049-074- WYZ057-071-131145- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook- 444 AM MST Tue Dec 12 2017 /544 AM CST Tue Dec 12 2017/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Gusty west to northwest winds will redevelop tonight with gusts of 35 to 50 mph possible, especially across Northwest South Dakota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty west to northwest winds will continue on Wednesday, then diminish Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026-031-072-073-131145- Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains- 444 AM MST Tue Dec 12 2017 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Gusty west to northwest winds will redevelop tonight with gusts of 50 to 60 mph possible. A High Wind Watch is in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty west to northwest winds will continue on Wednesday. A High Wind Watch is in effect through noon on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 2:02 AM MST | High Wind Watch | UNR | Meade, Pennington | 12 hr |
| Dec 12, 1:44 PM MST | Wind Advisory | UNR | Bennett, Butte, Custer, Haakon, Harding, Jackson and 9 more | 23 hr |
Nearby
High Wind Warnings in South Dakota, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.